The inability to maintain a regular bathroom schedule can be frustrating and uncomfortable. Constipation can be caused by a variety of factors including stress, travel or other changes to your daily schedule. Improper diet and hydration, illness or other changes to your health, such as pregnancy can also contribute. If exercise and proper hydration fail to urge your body back on track, you may consider turning to a laxative. People respond to different types of laxatives in different ways, but there are a few common side effects of laxatives you ought be aware of.
It is common when using a laxative to experience an increase in flatulence. This is most common with bulk-forming laxatives as flatulence can be the result of having too much fiber in your system. If this becomes an issue while taking the laxative, try reducing the dosage to bring your total fiber intake down to the 25-30 gram per day range. Finding a good balance of total fiber between your regular diet and the laxative supplement should minimize the level of flatulence you experience while on the laxative.
You also may experience cramps when taking a supplement to regulate your bathroom schedule. Cramps are often experienced when using stimulant or osmotic laxatives. The feeling might be the same as when you are dehydrated and your stomach feels as though it is squeezing on itself. The good news is that if you are suffering from cramps while taking a laxative, the laxative is probably doing its job. However, you may want to reduce the dosage if your cramps get too severe to avoid excessive pain. 
If you are using a bulk-forming laxative (which is the most common), it will be pulling water from inside your body to help build up your stool and make it easier to pass. This can work to relieve the constipation problem, but might leave you with bloating as a result. Your body will sense that fluid is being pulled out and it will start to feel dehydrated. In turn, your body will try to hold all available fluids, making you feel bloated. For this reason, it is a good idea not to use laxatives for long periods of time.
In much the same way that a bulk-forming laxative can cause bloating, it can also be to blame for feelings of nausea. When your body feels dehydrated, you can start to get the dizzy and ill feelings that most people correlate with nausea. 
Getting diarrhea after using a laxative supplement is obviously a sign that the laxative has worked in some regard. The problem is that the laxative has worked too well, and now you might end up dehydrated or with an electrolyte imbalance; both of which will leave you feeling ill if the diarrhea is severe enough. To avoid a bad case of diarrhea, start with a very low dose and gradually increase until you achieve the desired result. This will reduce the chances of taking too much and trading your constipation for diarrhea.  
A Laxative Without Side Effects?
Laxatives can alleviate constipation but sometimes the risk may not balance out with the reward, especially if low or no-risk options exist. Natural remedies such as exercise and certain foods are preferable to supplements. Rye bread, for example, has the potential to relieve constipation and could be a safe alternative to harsh laxatives. 
If dealing with occasional constipation in a natural way is ineffective, a gentle, oxygen-based colon cleanser like Oxy-Powder® can relieve constipation without any of the previously mentioned side effects.
-Dr. Edward F. Group III, DC, ND, DACBN, DABFM
- Meredith Portalatin, M.D. and Nathaniel Winstead, M.D. Medical Management of Constipation. Clin Colon Rectal Surg. 2012 March; 25(1): 12–19. doi: 10.1055/s-0032-1301754.
- Gordon M, Naidoo K, Akobeng AK, Thomas AG. Osmotic and stimulant laxatives for the management of childhood constipation. Cochrane Database Syst Rev. 2012 Jul 11;7:CD009118. doi: 10.1002/14651858.CD009118.pub2. Review.
- Merante A, Gareri P, Marigliano NM, De Fazio S, Bonacci E, Torchia C, Russo G, Lacroce P, Lacava R, Castagna A, De Sarro G, Ruotolo G. Laxative-induced rhabdomyolysis. Clin Interv Aging. 2010 Apr 7;5:71-3.
- Morard I, Hadengue A. Drug induced diarrhea. Rev Med Suisse. 2008 Sep 3;4(169):1867-8, 1870-2. French.
- Holma R, Hongisto SM, Saxelin M, Korpela R. Constipation is relieved more by rye bread than wheat bread or laxatives without increased adverse gastrointestinal effects. J Nutr. 2010 Mar;140(3):534-41. doi: 10.3945/jn.109.118570. Epub 2010 Jan 20.